Alert archive / Virginia / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 123, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 18, 2012, 1:36 PM EDT for 5 counties in Virginia. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 18, 2012, 1:36 PM EDT (17:36 UTC)
- Expired
- Jun 18, 2012, 2:15 PM EDT
- In force
- 39 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
Counties Bedford County, VA, City of Roanoke, VA, City of Salem, VA, Franklin County, VA, Roanoke County, VA
The radar
The Roanoke radar (KFCX), 37 km from the middle of the area, began a volume at 17:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 18, 1:42 PM EDT | TSTM WND DMG | 2 N Roanoke, VA | TREE DOWN ON VALLEY VIEW BLVD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 5.6 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 223 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 532 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
372 WUUS51 KRNK 181736 SVRRNK VAC019-067-161-770-775-181815- /O.NEW.KRNK.SV.W.0123.120618T1736Z-120618T1815Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 136 PM EDT MON JUN 18 2012 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EXTREME SOUTHWESTERN BEDFORD COUNTY IN VIRGINIA... CITY OF ROANOKE IN VIRGINIA... CITY OF SALEM IN VIRGINIA... EXTREME NORTHERN FRANKLIN COUNTY IN VIRGINIA... SOUTHEASTERN ROANOKE COUNTY IN VIRGINIA... * UNTIL 215 PM EDT * AT 134 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER THE CITY OF SALEM...AND MOVING SOUTHEAST AT 20 MPH. * LOCATIONS IMPACTED INCLUDE... ROANOKE...SALEM CITY...BOONES MILL...CAVE SPRING... POAGES MILL...HOLLINS...ROANOKE AIRPORT... AND VINTON. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE NOW FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. MOVE INSIDE A STRONG BUILDING AND STAY AWAY FROM WINDOWS. WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER SIZE OR LARGER HAIL...AS WELL AS ANY REPORTS OF WIND DAMAGE... INCLUDING THOSE OF TREES OR LARGE LIMBS BLOWN DOWN...TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING TOLL FREE AT 1... 8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE. && LAT...LON 3718 7972 3703 8004 3727 8014 3736 7997 TIME...MOT...LOC 1734Z 326DEG 17KT 3730 8007 $$ 16
1 follow-up statement
495 WWUS51 KRNK 181815 SVSRNK SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 215 PM EDT MON JUN 18 2012 VAC067-770-161-019-775-181825- /O.EXP.KRNK.SV.W.0123.000000T0000Z-120618T1815Z/ BEDFORD VA-CITY OF ROANOKE VA-CITY OF SALEM VA-ROANOKE VA-FRANKLIN VA- 215 PM EDT MON JUN 18 2012 ...THE SEVERE THUNDERSTORM WARNING FOR ...EXTREME SOUTHWESTERN BEDFORD...SOUTHEASTERN ROANOKE AND EXTREME NORTHERN FRANKLIN COUNTIES...THE CITY OF ROANOKE...AND THE CITY OF SALEM HAS EXPIRED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE. LAT...LON 3718 7972 3703 8004 3727 8014 3736 7997 TIME...MOT...LOC 1815Z 326DEG 17KT 3729 8006 $$ KK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 11:36 AM EDT, 2 hours earlier.
Area forecast discussion, Jun 18, 11:36 AM EDT, 2 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 1136 AM EDT MON JUN 18 2012 .SYNOPSIS... A WEAK UPPER LEVEL DISTURBANCE WILL PASS OVERHEAD TODAY EXITING THE AREA TONIGHT. HIGH PRESSURE ALOFT WILL STRENGTHEN OVER THE AREA BY MID WEEK...RESULTING IN A WARMING TREND AND HUMID CONDITIONS FOR THE REMAINDER OF THE WEEK. && .NEAR TERM /THROUGH TONIGHT/... AS OF 1130 AM EDT MONDAY... SCATTERED SHOWERS IN THE EASTERN COUNTY WARNING AREA WILL CONTINUE TO MOVE SOUTHEAST. SHOWERS AND THUNDERSTORMS IN SOUTHEAST WEST VIRGINIA WILL MOVE SOUTHEAST AND WILL TRIGGER MORE STORMS OVER THE MOUNTAINS THIS AFTERNOON. RAISED MAXIMUM TEMPERATURES FOR SOME LOCATIONS WEST OF THE BLUE RIDGE BASED ON CURRENT TRENDS IN OBSERVATIONS. AS OF 430 AM EDT MONDAY... A WEAK UPPER LEVEL DISTURBANCE WILL PASS OVERHEAD TODAY EXITING THE AREA TONIGHT. THIS FEATURE WILL RESULT IN CONSIDERABLE CLOUDINESS ALONG WITH SCATTERED SHOWERS AND STORMS OVER THE REGION TODAY. VORT AXIS IS ALONG THE ALLEGHANY FRONT THIS MORNING...AND IS FORECAST TO SLOWLY MOVE EAST...EXITING THE CWA BY THIS EVENING. MODEL POPS ARE HIGHEST THIS MORNING...THEN WANE THIS AFTERNOON. ANY CLEARING HOWEVER MAY RESULT IN INCREASED INSTABILITY...MODIFIED SOUNDING CAPES 1000 ISH...FUELING ADDITIONAL SHRA/TSRA DURING THE AFTERNOON/EVENING. ANY INSTABILITY DRIVEN ACTIVITY SHOULD DISSIPATE AFTER SUNSET. TEMPS TODAY WILL AGAIN BE SIMILAR TO THE LAST FEW DAYS...READINGS MAINLY IN THE 70S...BUT TESTING L80S FOR A FEW HOURS DURING THE MID/LATE AFTERNOON. MOST NOTICABLE DIFFERENCE TODAY COMPARED TO THE LAST FEW DAYS WILL BE THE MOISTURE CONTENT OF THE AIRMASS...DEWPOINTS NOW INTO THE L60S...COMFORT FACTOR EDGING DOWN. THESE HIGHER DEWPOINTS WILL ALSO SUPPORT HIGHER TMINS...TONIGHTS LOWS AOA 60. && .SHORT TERM /TUESDAY THROUGH THURSDAY/... AS OF 430 AM EDT MONDAY... AN UPPER LEVEL RIDGE WILL MOVE FROM THE OHIO VALLEY TUESDAY...THEN OVER THE MID ATLANTIC REGION ON WEDNESDAY. BY THURSDAY...THIS RIDGE WILL TRACK OFF THE MID ATLANTIC SHORE. WARM ABOVE AVERAGE TEMPERATURES WILL BEGIN TUESDAY WITH READINGS IN THE MID 80S WEST TO UPPER 80S EAST. A TAD WARMER WEDNESDAY WITH UPPER 80S WEST TO LOWER 90S EAST. SIMILAR TEMPERATURES EXPECTED THURSDAY BUT 1F-2F WARMER THAN WEDNESDAY. A COMBINATION OF WARM TEMPERATURES...HIGH HUMIDITIES AND WEAK WINDS WILL RESULT IN AIR QUALITY BEING POOR THIS WEEK. MID AND UPPER LEVEL RIDGING SHOULD DETER LONG-LIVED STORMS TUESDAY THROUGH THURSDAY. A FEW ISOLATED CELLS COULD DEVELOP DURING THE LATE AFTERNOON...FADING IN THE EVENING WITH LOSE OF HEATING. && .LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/... AS OF 430 AM EDT MONDAY... THE UPPER LEVEL RIDGE WILL CONTINUE ITS INFLUENCE ON THE AREAS WEATHER FRIDAY. WARM TEMPERATURES IN THE UPPER 80S ACROSS THE MOUNTAINS TO LOWER TO MID 90S EAST OF THE BLUE RIDGE. ONLY A FEW ISOLATED SHOWERS AND THUNDERSTORMS EXPECTED ON FRIDAY. AS THE RIDGE DRIFTS EAST AND OUT TO SEA...A COLD FRONT FROM THE OHIO VALLEY MAY ENTER THE AREA OVER NEXT WEEKEND. THIS FRONT WILL INCREASE THE CHANCES FOR SHOWERS IN THE REGION. && .AVIATION /16Z MONDAY THROUGH FRIDAY/... AS OF 430 AM EDT MONDAY... SHRA/TSRA MAY RESULT IN OCNL MVFR CIGS/VSBYS TODAY. OTRW EXPECTING MAINLY VFR CIGS OUTSIDE OF ANY SCT SHOWER ACTIVITY WITH SCT-BKN CU AND BKN-OVC AC/CS. VSBYS TODAY LOOK IN GOOD SHAPE...MAINLY P6SM. THE HIGHER DEWPOINT AIRMASS THAT IS NOW BEGINNING TO ENVELOP THE REGION WILL LIKELY RESULT IN SOME LIGHT FOG...MAINLY MVFR TONIGHT...WITH POSSIBLE IFR CONDITIONS FOR A FEW HOURS DAYBREAK TUESDAY VCNTY OF LWB/BCB. TUESDAY THROUGH FRIDAY...CONFIDENCE IS HIGH THAT VFR CONDITIONS WILL PREVAIL ACROSS MOST OF THE REGION THANKS TO PERSISTENT HIGH PRESSURE. THERE IS THE POTENTIAL FOR WIDELY SCATTERED AFTERNOON/EVENING SHRA/TSRA...ESPCLY OVER THE MTNS...BUT LIMITED COVERAGE SHOULD BE EASILY NAVIGABLE. A WEAK COLD FRONT DROPPING IN FROM THE NW MAY BRING SLIGHTLY BETTER COVERAGE OF SHRA/TSRA BY THE END OF THE WEEK. LATE NIGHT VALLEY OR RIVER VALLEY FOG EPISODES ARE POSSIBLE AROUND DAYBREAK EACH MORNING...BUT MAINLY IN THE MOUNTAINS. ANY FOG FORMATION SHOULD BE LIMITED TO A FEW HOURS NEAR DAYBREAK... DISSIPATING QUICKLY AFTER SUNRISE. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...PM NEAR TERM...AMS/PM SHORT TERM...RCS LONG TERM...RCS AVIATION...PM
Hazardous weather outlook, Jun 18, 4:50 AM EDT, 8 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 450 AM EDT MON JUN 18 2012 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-190900- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 450 AM EDT MON JUN 18 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jun 18, 1:12 PM EDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
112 PM EDT MON JUN 18 2012
VAZ014-018-022-023-033-034-181800-
BOTETOURT VA-FRANKLIN VA-CRAIG VA-BEDFORD VA-ROANOKE VA-MONTGOMERY
VA-
112 PM EDT MON JUN 18 2012
...THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A SPECIAL
WEATHER STATEMENT FOR
SOUTHWESTERN BOTETOURT...NORTHWESTERN FRANKLIN...
SOUTHEASTERN CRAIG...WEST CENTRAL BEDFORD...
ROANOKE AND NORTHEASTERN MONTGOMERY COUNTIES
UNTIL 200 PM EDT...
AT 108 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A LINE OF STRONG THUNDERSTORMS ...AND MOVING SOUTHEAST AT
25 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 40 MPH IS EXPECTED WITH
THESE STORMS. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO
POND ON ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING. DO NOT STAY IN
THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS.
MOVE INSIDE A STURDY SHELTER.
LOCATIONS IMPACTED INCLUDE...
ROANOKE...SALEM CITY...BENT MOUNTAIN...TROUTVILLE...BOONES
MILL...AND CAVE SPRING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.
&&
LAT...LON 3727 7958 3699 8001 3721 8019 3722 8018
3729 8024 3731 8025 3738 8016 3738 8014
3748 8000
TIME...MOT...LOC 1708Z 308DEG 22KT 3742 8002 3729 8021
16The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 1:12 PM EDT | Special Weather Statement | RNK | Roanoke, City of Roanoke, City of Salem | 48 min |
| Jun 18, 2:10 PM EDT | Special Weather Statement | RNK | Patrick | 50 min |
| Jun 18, 2:30 PM EDT | Special Weather Statement | RNK | Franklin | 45 min |
| Jun 18, 3:24 PM EDT | Special Weather Statement | RNK | City of Martinsville | 51 min |
| Jun 18, 3:47 PM EDT | Special Weather Statement | RNK | Floyd | 43 min |
| Jun 18, 3:58 PM EDT | Severe Thunderstorm Warning | RNK | Franklin, Pittsylvania | 62 min |
| Jun 18, 4:40 PM EDT | Special Weather Statement | RNK | Patrick | 50 min |
| Jun 18, 5:05 PM EDT | Special Weather Statement | RNK | City of Galax | 40 min |
| Jun 18, 5:35 PM EDT | Special Weather Statement | RNK | City of Danville | 40 min |
| Jun 18, 5:57 PM EDT | Special Weather Statement | RNK | Carroll | 48 min |
| Jun 18, 6:59 PM EDT | Special Weather Statement | RNK | Carroll, Wythe, City of Galax | 46 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.